Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 81, NWS Des Moines, IA

May 1, 2001Palo Alto County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 1, 2001, 4:09 PM CDT for Palo Alto County, Iowa. It was in force for 31 min. 4 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 1, 2001, 4:09 PM CDT (21:09 UTC)
Expired
May 1, 2001, 4:40 PM CDT
In force
31 min
Issued by
NWS Des Moines, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Palo Alto County, IA

The radar

The Sioux Falls radar (KFSD), 161 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 4:12 PM CDTHail 0.88Gillett Grove, IA
May 1, 4:13 PM CDTHail 1Webb, IA
May 1, 4:15 PM CDTHail 0.75Dickens, IA
May 1, 4:35 PM CDTHail 1Emmetsburg, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2001-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2001-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
771 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 012110
SVRDSM
IAC147-012140-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
409 PM CDT TUE MAY 1 2001

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PALO ALTO COUNTY IN NORTHWEST IOWA

* UNTIL 440 PM CDT

* AT 406 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 18 MILES WEST OF EMMETSBURG...OR ABOUT 10 MILES
  SOUTHEAST OF SPENCER...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR EMMETSBURG AROUND 430 PM
  RUTHVEN AT 415 PM
  AYRSHIRE AT 420 PM

HAIL UP TO THE SIZE OF QUARTERS IS LIKELY IN THE WARNED AREA.

VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA.

REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR
NO ADVANCE WARNING.

LAT...LON 4311 9514 4294 9506 4307 9447 4325 9449

KULA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:15 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 1, 2:15 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
215 PM CDT TUE MAY 1 2001

EARLY CONCERN WILL BE SVR WX AND DURATION OF IT.  SECOND FOCUS WILL
BE DAILY HIGH POPS AND POSSIBLE FLOODING.

MODELS HAVE BEEN ADVERTISING COLD FRONT WITH SHARP MID LVL TROF IS
NOW ENTERING THE THE STATE WITH ISOLD CELLS DVLPG ON FNT ATTM.
DESPITE LIMITED MOISTURE TO START WITH THIS AFTN POOLING NEAR THE
FNT AND INCRSG MOISTURE CONVERGENCE HAS ENHANCED CAPE AND SVR
POTENTIAL.  EXPECT TIME OF DAY HAS BIG PLAY INT YPE AS DVLPMNT UP
NORTH POINTS TO TORNADOES WHILE SRN POTENTIAL APPEARS BEST TO BE
HAIL/WIND AS SHEAR NOT THAT GREAT AND PROFLIER (SLATER) NOT AS
FAVORABLE IN SOUTH AS NRN IA NEAR WOOD LAKE PROFLIER WHICH HAS MUCH
BETTER VEERING.  LOOK AT Q/G FORCING 850/500 VEYR FAVORABLE FOR TNGT
THO SOME HINT OF SECONDARY SURGE THAT MIGHT BRING ON DVLPMNT OF
SECOND LINE OF PCPN TNGT.  THEN BOUNDARY ORIENTS E/W AND REMAINS IN
THE AREA AS S/W MOVE BY OVER NEXT SEVERAL DAYS.  KNOWING CLIMO WISE
THAT THIS IS PCPN MAX IN MAY HAVE TO KEEP EYE ON HEAVY RAINS HWVR
WILL NOT ISSUE WATCH ATTM SINCE ANTECEDENTS HAVE RISEN LAST SEVERAL
DAYS DUE TO LACK OF WIDESPREAD H.EAVY RAINS.

LOOK INTO EFP PD JUST AS UNSETTLED WITH SATURDAY ONLY DRY DAY ONYL
IF HIGH OVR MI HOLDS OFF PCPN WITH DRY ERLY FLOW OTRW WET THROUGH
THE PERIOD.

.DSM...NONE

FORSTER

In the hours before

Special weather statement, May 1, 11:40 AM CDT, 4 hours 29 minutes before
CENTRAL IOWA THUNDERSTORM OUTLOOK...ADDED MISSED TIMING 2ND GROUP
NATIONAL WEATHER SERVICE DES MOINES IA
1140 AM CDT TUE MAY 1 2001

...A MODERATE RISK OF SEVERE WEATHER EXISTS LATE THIS AFTERNOON AND
EVENING IN NORTHERN AND WESTERN IOWA...

THE THREAT FOR SEVERE WEATHER AND HEAVY RAIN WILL INCREASE LATER
TODAY AS A FAST MOVING AND STRONG COLD FRONT IN EASTERN SOUTH DAKOTA
MOVES INTO WESTERN AND NORTHERN IOWA.  SOUTHERLY WINDS AHEAD OF THE
FRONT WERE BRINGING INCREASED LOW LEVEL MOISTURE INTO IOWA WITH DEW
POINTS IN THE LOWER 60S.  EXPLOSIVE THUNDERSTORM DEVELOPMENT IS
EXPECTED IN NORTHWEST IOWA ALONG THE FRONT AS TEMPERATURES REACH
INTO THE MID TO UPPER 80S.  ADEQUATE WIND SHEAR AND STRONG
INSTABILITY FAVOR THE DEVELOPMENT OF SUPERCELL THUNDERSTORMS CAPABLE
OF ALL FORMS OF SEVERE WEATHER.  THE STORMS WILL ORGANIZE INTO A
THUNDERSTORM COMPLEX STILL CAPABLE OF DAMAGING WINDS ALONG WITH
HEAVY RAIN IN CENTRAL AND SOUTHWEST IOWA THIS EVENING.  LOCALIZED
FLASH FLOODING WILL BE A THREAT WITH THE INTENSE RAINFALL RATES.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>028-033>039-044>050-057>059-070-071-021100-
ADAIR-AUDUBON-BLACK
HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS-CERRO
GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-
HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-PALO
ALTO-POCAHONTAS-SAC-STORY-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...AMES...ATLANTIC...BOONE...
CARROLL...DENISON...ESTHERVILLE...FORT DODGE...IOWA FALLS...
MARSHALLTOWN...MASON CITY...PERRY...WATERLOO...WAVERLY AND WEBSTER
CITY
1117 AM CDT TUE MAY 1 2001

* EVENT TIMING... 3 PM TO 9 PM.

* THREAT CATEGORIES...
     TORNADO.......... LOW
     DAMAGING WINDS... MODERATE
     LARGE HAIL....... MODERATE
     FLASH FLOODING... LOW

* SPOTTER ACTIVATION OUTLOOK... MODERATE

* MISCELLANEOUS INFORMATION - HAIL SIZE UP TO BASEBALLS AND DAMAGING
WIND GUSTS TO 80 MPH ARE POSSIBLE.

IAZ060>062-072>075-081>086-092>097-021100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MADISON-MAHASKA-
MARION-MONROE-POLK-POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-
WAYNE-
INCLUDING THE CITIES OF...CENTERVILLE...CHARITON...CRESTON...DES
MOINES...GRINNELL...INDIANOLA...KNOXVILLE...LAMONI...NEWTON...
OSKALOOSA...OTTUMWA AND PELLA
1117 AM CDT TUE MAY 1 2001

* EVENT TIMING... 5 PM TIL MIDNIGHT

* THREAT CATEGORIES...
     TORNADO.......... LOW
     DAMAGING WINDS... MODERATE
     LARGE HAIL....... MODERATE
     FLASH FLOODING... MODERATE

* SPOTTER ACTIVATION OUTLOOK... MODERATE

* MISCELLANEOUS INFORMATION - HAIL SIZE UP TO BASEBALLS AND DAMAGING
WIND GUSTS TO 80 MPH ARE POSSIBLE.

-------------------------------------------------------------------

THREAT KEY:
    TORNADO.......... ANY TORNADO OCCURRENCE
    DAMAGING WINDS... WINDS >= 58 MPH
    LARGE HAIL....... HAIL >= 3/4 INCH DIAMETER
    FLASH FLOODING... FLOODING CAUSED BY HEAVY RAINS WITHIN 6 HOURS
                      OF RAIN EVENT. POSES THREAT TO LIFE OR
                      PROPERTY.

THREAT CATEGORY KEY:  PROBABILITY OF THREAT OCCURRING WITHIN 25
                      MILES OF POINT WITHIN FORECAST AREA
    NONE....... NOT EXPECTED.  LESS THAN 5% ( 2% FOR TORNADOES)
    LOW........ 5-15% (2-15% FOR TORNADOES)
    MODERATE... 25-35%
    HIGH....... 45% OR GREATER

SPOTTER ACTIVATION OUTLOOK KEY:
    NOT EXPECTED
    LOW........ ACTIVATION POSSIBLE BUT NOT LIKELY
    MODERATE... POSSIBILITIES ABOUT 50-50
    HIGH....... ACTIVATION LIKELY

FOR MORE INFORMATION ON PROBABILISTIC SEVERE WEATHER OUTLOOKS...GO
TO THE STORM PREDICTION CENTER WEBSITE AT
WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/PROBINFO.HTML .

KULA

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 4:18 PM CDTSevere Thunderstorm WarningDMXCrawford52 min
May 1, 4:35 PM CDTSevere Thunderstorm WarningDMXPalo Alto20 min
May 1, 4:42 PM CDTSevere Thunderstorm WarningDMXKossuth28 min
May 1, 5:09 PM CDTSevere Thunderstorm WarningDMXWinnebago31 min
May 1, 5:12 PM CDTSevere Thunderstorm WarningDMXCrawford28 min
May 1, 5:39 PM CDTSevere Thunderstorm WarningDMXCarroll46 min
May 1, 6:34 PM CDTSevere Thunderstorm WarningDMXCarroll41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.